Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jul 1, 2017, 5:02 PM EDT for Anderson County, Knox County, Union County, Tennessee. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2017, 5:02 PM EDT (21:02 UTC)
- Expired
- Jul 1, 2017, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anderson County, TN, Knox County, TN, Union County, TN
The radar
The Knoxville radar (KMRX), 37 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:14 PM EDT | TSTM WND DMG | Halls, TN | A FEW TREES DOWN NEAR HALLS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 324 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
288
WUUS54 KMRX 012102
SVRMRX
TNC001-093-173-012130-
/O.NEW.KMRX.SV.W.0098.170701T2102Z-170701T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
502 PM EDT SAT JUL 1 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Anderson County in east Tennessee...
Northeastern Knox County in east Tennessee...
Southwestern Union County in east Tennessee...
* Until 530 PM EDT
* At 501 PM EDT, a severe thunderstorm was located 7 miles northwest
of Knoxville, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Paulette,
Karns, House Mountain State Park, Maloneyville, Mascot, Bearden,
Powell and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3610 8370 3608 8371 3606 8369 3605 8367
3603 8368 3602 8367 3591 8408 3608 8418
3629 8384
TIME...MOT...LOC 2101Z 247DEG 27KT 3607 8400
HAIL...1.00IN
WIND...60MPH
$$
SR1 follow-up statement
132
WWUS54 KMRX 012119
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
519 PM EDT SAT JUL 1 2017
TNC001-012129-
/O.CAN.KMRX.SV.W.0098.000000T0000Z-170701T2130Z/
Anderson TN-
519 PM EDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ANDERSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3610 8370 3609 8371 3608 8371 3606 8369
3605 8367 3603 8368 3602 8367 3595 8392
3614 8401 3617 8397 3619 8394 3621 8397
3629 8384
TIME...MOT...LOC 2119Z 247DEG 27KT 3612 8384
$$
TNC093-173-012130-
/O.CON.KMRX.SV.W.0098.000000T0000Z-170701T2130Z/
Knox TN-Union TN-
519 PM EDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES...
At 519 PM EDT, a severe thunderstorm was located near Plainview, or 8
miles south of Maynardville, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Knoxville, Maynardville, Plainview, Halls, House Mountain State Park,
Maloneyville, Mascot, Paulette and Big Ridge State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3610 8370 3609 8371 3608 8371 3606 8369
3605 8367 3603 8368 3602 8367 3595 8392
3614 8401 3617 8397 3619 8394 3621 8397
3629 8384
TIME...MOT...LOC 2119Z 247DEG 27KT 3612 8384
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:31 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, Jul 1, 3:31 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Morristown TN 331 PM EDT Sat Jul 1 2017 .SHORT TERM...(Tonight and Sunday)... Showers and thunderstorms are becoming widespread at mid afternoon across southeast Tennessee and the southern plateau with heavy rainfall a threat for many of the stronger storms. A half inch per hour is likely in most of the stronger storms with one inch possible over the extreme southern valley and plateau late this afternoon and early evening. Isolated storms still expected to produce some strong winds of 50 to 60 mph the next few hours. A few warnings may be needed until sunset. Will continue high rain chances to sunset for all except southwest Virginia. Weak shortwave energy ahead of the cold front combined with more heating today and moderate instability is contributing to the storms. Before the storms temperatures warmed into the mid 80s to near 90 which helped the storms develop. Storms will gradually decrease this evening and likely end around 04-06Z. The locally heavy rains will allow for some patchy dense fog to form. On Sunday the front will move into the Forecast Area and become nearly stationary near east central Tennessee. Will continue low pops north and chance pops south. Lows tonight still mild in the lower 70s and highs Sunday in the 80s. .LONG TERM...(Sunday Night through Saturday)... Will continue to transition into an active weather pattern for the extended. Models in reasonable agreement with the overall weather pattern but there remains poor consistency in details. The basic pattern shows a series of short waves tracking through the region Sunday night through Wednesday. There continues to be differences in timing and track of each wave but this scenario should provide a chance of showers and thunderstorms to the area each day. Model consistency decreases late in the period and confidence is low. However... around the Thursday time frame...models are trending towards bringing in a weakening frontal boundary into the area. This should provide us with a bit better chance of organized convection. A few showers may linger into Friday. On Saturday...the trough axis moves through for a continued chance of convection. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 71 88 71 89 / 30 50 30 30 Knoxville McGhee Tyson Airport, TN 70 86 68 87 / 40 30 20 20 Oak Ridge, TN 70 87 68 88 / 30 30 20 20 Tri Cities Airport, TN 67 84 64 85 / 50 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && TD/MJB
Hazardous weather outlook, Jul 1, 3:35 PM EDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 335 PM EDT Sat Jul 1 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-022000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 335 PM EDT Sat Jul 1 2017 /235 PM CDT Sat Jul 1 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight An upper level disturbance will continue to move across the region this afternoon and evening. A moist and unstable air will contribute to strong to severe thunderstorms developing into this evening, with the main threat from the strongest storms being damaging straight- line winds. Also, with the slow movement of the storms and high moisture content locally heavy rainfall of one to two inches within a couple hours localized flooding is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening. TD
In the hours before
Special weather statement, Jul 1, 4:01 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Morristown TN
401 PM EDT SAT JUL 1 2017
TNZ036-037-069-012045-
Anderson TN-Union TN-Knox TN-
401 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ANDERSON...
NORTHEASTERN KNOX AND SOUTHWESTERN UNION COUNTIES UNTIL 445 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving northeast at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Clinton, Maynardville, Plainview, Halls, Luttrell,
Andersonville, Paulette, Big Ridge State Park, House Mountain State
Park, Maloneyville, Mascot and Powell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3610 8370 3609 8371 3606 8369 3605 8367
3603 8368 3602 8367 3595 8408 3609 8418
3614 8406 3623 8402 3632 8385
TIME...MOT...LOC 2001Z 245DEG 19KT 3607 8403
SRLocal storm report, Jul 1, 4:24 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
424 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FLASH FLOOD CLEVELAND 35.18N 84.87W
07/01/2017 BRADLEY TN 911 CALL CENTER
SEVERAL ROADWAYS FLOODED ACROSS THE CLEVELAND AREA.
&&
DHSpecial weather statement, Jul 1, 4:30 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Morristown TN
430 PM EDT SAT JUL 1 2017
TNZ014-037-038-069-070-012115-
Jefferson TN-Claiborne TN-Union TN-Grainger TN-Knox TN-
430 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON...WESTERN GRAINGER AND EASTERN UNION COUNTIES UNTIL 515 PM
EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm near
Plainview, or near Maynardville, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jefferson City, Maynardville, Rutledge, Plainview, New Market,
Strawberry Plains, Blaine, Luttrell, Buffalo Springs, Rose Hill,
Sharps Chapel, House Mountain State Park, Joppa and Mascot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3605 8374 3632 8390 3637 8379 3640 8363
3610 8342
TIME...MOT...LOC 2030Z 245DEG 15KT 3620 8373
SRLocal storm report, Jul 1, 4:38 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
438 PM EDT SAT JUL 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
07/01/2017 BRADLEY TN 911 CALL CENTER
SEVERAL TREES AND POWER LINES DOWN ACROSS THE CLEVELAND
AREA.
&&
DHSpecial weather statement, Jul 1, 4:48 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Morristown TN
448 PM EDT SAT JUL 1 2017
TNZ036-069-012130-
Anderson TN-Knox TN-
448 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ANDERSON AND CENTRAL KNOX
COUNTIES UNTIL 530 PM EDT...
At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, moving east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Knoxville, Oak Ridge, Clinton, Farragut, Oliver Springs, Halls,
Norris, Andersonville, Lake Forest, Bearden, Powell and Karns.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3590 8427 3593 8429 3599 8432 3604 8434
3625 8401 3591 8383 3586 8423
TIME...MOT...LOC 2047Z 254DEG 19KT 3601 8417
SRSpecial weather statement, Jul 1, 4:49 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Morristown TN
449 PM EDT SAT JUL 1 2017
NCZ060-061-012145-
Clay NC-Cherokee NC-
449 PM EDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE AND CLAY
COUNTIES UNTIL 545 PM EDT...
At 449 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Town Of Santeetlah to 7
miles south of Murphy to 6 miles northeast of Morganton. Movement was
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Shooting Creek,
Tusquitee, Topton, Brasstown and Marble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3528 8405 3529 8404 3529 8403 3524 8401
3522 8397 3526 8384 3524 8374 3526 8371
3523 8369 3520 8373 3519 8371 3515 8373
3516 8365 3514 8366 3513 8362 3502 8352
3501 8352 3500 8349 3499 8405
TIME...MOT...LOC 2049Z 266DEG 17KT 3527 8398 3499 8398 3496 8419
05/MAThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 2:37 PM EDT | Special Weather Statement | MRX | Sequatchie | 38 min |
| Jul 1, 3:12 PM EDT | Special Weather Statement | MRX | Loudon | 48 min |
| Jul 1, 3:14 PM EDT | Special Weather Statement | MRX | Polk | 46 min |
| Jul 1, 3:15 PM EDT | Areal Flood Advisory | MRX | Bradley, Hamilton | 3 hr |
| Jul 1, 3:19 PM EDT | Special Weather Statement | MRX | Hamilton, Marion | 41 min |
| Jul 1, 3:21 PM EDT | Areal Flood Advisory | MRX | Loudon, McMinn, Meigs, Monroe, Roane | 114 min |
| Jul 1, 3:34 PM EDT | Special Weather Statement | MRX | Greene, Hamblen | 41 min |
| Jul 1, 3:37 PM EDT | Areal Flood Advisory | MRX | Bradley, Polk | 113 min |
| Jul 1, 3:54 PM EDT | Areal Flood Advisory | MRX | Marion, Sequatchie | 3 hr |
| Jul 1, 3:55 PM EDT | Areal Flood Advisory | MRX | Bradley | 2 hr |
| Jul 1, 3:57 PM EDT | Special Weather Statement | MRX | Anderson, Campbell, Scott | 48 min |
| Jul 1, 3:58 PM EDT | Special Weather Statement | MRX | Bradley, Hamilton, Polk | 47 min |
| Jul 1, 4:01 PM EDT | Special Weather Statement | MRX | Knox, Union | 44 min |
| Jul 1, 4:06 PM EDT | Flash Flood Warning | MRX | Bradley | 3 hr |
| Jul 1, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 25 min |
| Jul 1, 4:30 PM EDT | Special Weather Statement | MRX | Union | 45 min |
| Jul 1, 4:35 PM EDT | Areal Flood Advisory | MRX | Anderson, Grainger, Jefferson, Knox, Union | 115 min |
| Jul 1, 4:48 PM EDT | Special Weather Statement | MRX | Anderson, Knox | 42 min |
| Jul 1, 5:24 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 2 hr |
| Jul 1, 6:03 PM EDT | Special Weather Statement | MRX | Morgan | 42 min |
| Jul 1, 6:30 PM EDT | Special Weather Statement | MRX | Johnson | 30 min |
| Jul 1, 6:44 PM EDT | Special Weather Statement | MRX | Anderson | 31 min |
| Jul 1, 6:49 PM EDT | Special Weather Statement | MRX | Bledsoe | 41 min |
| Jul 1, 7:12 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Rhea | 33 min |
| Jul 1, 7:45 PM EDT | Special Weather Statement | MRX | McMinn, Meigs | 60 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.